Illinois, 2008Flood in Illinois, June 18 to 30, 2008
June 18 to 30, 2008 · NWS PAH · 1 event in 1 county or zone
Heavy rainfall across the upper Midwest caused major rises along the Mississippi River. This caused backwater flooding on the Big Muddy River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $30,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall across the upper Midwest caused major rises along the Mississippi River. This caused backwater flooding on the Big Muddy River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 1:00 AM CST, 4 hours earlier.
Area forecast discussion, Jun 18, 1:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT WED JUN 18 2008
.DISCUSSION...
IT STILL LOOKS TOO DRY IN THE UPSTREAM COLUMN TO SUPPORT A POP
ACROSS THE NORTHEAST TODAY-TONIGHT DESPITE SEE TEXT FROM SPC. AT
LEAST THE SEE TEXT REPRESENTS A DOWNGRADE FROM YESTERDAYS SLGT
RISK. DO NOTE 1000-700MB LAPSE RATES STILL IMPRESSIVE AT
NEAR/SLIGHTLY ABOVE 8 C/KM ON BOTH NAM/GFS...BUT AGAIN WE THINK
THE ATMOS IS TOO DRY (AND FORCING TOO WEAK) TO SATURATE THE
PARCEL. THIS APPEARS TO BE THE COLLABORATIVE CONSENSUS AS
WELL...SIMILAR TO YDAY. KEPT POPS AT 10% JUST IN CASE.
NW FLOW ACTIVITY SUGGESTS DECENT CHC PCPN BEGINNING THU PM AND
CARRYING THRU FRI NIGHT...AS UPPER WAVE PASSES. THIS REPRESENTS
LITTLE CHANGE FROM GOING FORECAST SO MINIMAL ADJUSTMENTS NEEDED.
DO NOTE GFS IS WARMER/DRIER MODEL AND GIVEN ITS DISCREPANCY WITH
NAM WE USED THE SREF TO SETTLE THE DIFFERENCES OR AT LEAST BRIDGE
THEM.
NO CHANGES BEYOND DAY 4. TEMPS WERE MOS BLEND EXCEPT FOR DAY 3
WHERE THE SREF SUGGESTED MORE OF A COMPROMISE APPROACH....WITH THE
FINAL TEMP OUTPUT A COLLAB BLEND.
&&
.AVIATION...
SURFACE HIGH PRESSURE WILL DOMINATE THE WEATHER...LEADING TO VFR
CONDITIONS FOR AT LEAST THE NEXT 24 HOURS. SKIES WILL BE CLEAR...BUT
FOR SCATTERED CIRRUS...AND WINDS WILL BE LIGHT FROM THE NORTH. DUE
TO STRONG DRY ADVECTION ACROSS THE AREA...FOG POTENTIAL IS QUITE LOW.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
HUMPHREY/SHANKLIN
Hazardous weather outlook, Jun 18, 2:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT WED JUN 18 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 AM CDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
FLOODING ON SOME AREA RIVERS WILL CONTINUE. REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE QUAD STATE STARTING
THURSDAY AND CONTINUING THROUGH FRIDAY NIGHT. ON SATURDAY A FEW
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED.
FLOODING WILL REMAIN A CONCERN ON SEVERAL RIVERS. REFER TO THE
LATEST WARNINGS AND STATEMENTS FOR CURRENT AND FORECAST STAGE
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flood, Jackson
- When
- June 18, 5:00 AM CST to June 30, 11:59 PM CST
- Where
- Jackson County, 1.03 mi NNE of Grimsby to 0.98 mi ENE of Grimsby
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Crop damage
- $30,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.764, -89.442
Minor flooding of the Big Muddy River occurred. At the Murphysboro gage, the river crested at 24.39 feet on the 25th. Flood stage there is 22 feet. Some minor flooding affected houses just downstream of Bridge Street in Murphysboro. Lowland fields were inundated. A 28-year-old woman died when she lost control of her vehicle and plunged into the flooding river (indirect fatality).
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Jackson | 2008-06-21 | 28 | Female | Vehicle/Towed Trailer | Indirect |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
- Damaging Wind in Kansas, June 18, 2008$75,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105979.